[Skip to Content]
[Skip to Content Landing]
Article
September 1981

Procainamide-Induced Hemolytic Anemia in a Patient With Traumatic Cardiac Hemolytic Anemia

Arch Intern Med. 1981;141(10):1388. doi:10.1001/archinte.1981.00340100144038
Abstract

To the Editor.  —Procainamide hydrochloride-induced hemolytic anemia is rare and has been recorded only in a few cases.1-4 Hemolysis after cardiac surgery is well known.5 Recently, we have encountered a patient with traumatic cardiac hemolytic anemia that was aggravated by the development of lupus erythematosus (LE) and a Coombs'-positive hemolytic process after ingestion of procainamide. The drug is widely used in patients with cardiac disease, including those with prosthetic valves. We present the following case because of the rare coincidence of the two causes of hemolytic anemia.

Report of a Case.  —A 50-year-old woman underwent closed mitral valvulotomy in 1961. In 1973, the mitral and aortic valves were replaced by prosthetic valves. Six months after the operation, she experienced progressive weakness and anemia. The hemoglobin value was 9 g/dL, and the reticulocyte value was 4%. Schizocytes and microspherocytes were present in the peripheral blood film, and the RBCs

First Page Preview View Large
First page PDF preview
First page PDF preview
×